Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 241, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 25, 2023, 8:27 PM EDT for 13 counties in Georgia. It was in force for 48 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2023, 8:27 PM EDT (00:27 UTC)
- Expired
- Jun 25, 2023, 9:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bibb County, GA, Bleckley County, GA, Crawford County, GA, Dodge County, GA, Dooly County, GA, Houston County, GA, Laurens County, GA, Macon County, GA, Peach County, GA, Pulaski County, GA, Taylor County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 65 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:39 PM EDT | NON-TSTM WND GST 47 | 1 Nw Perry, GA | Mesonet station GA347 I-75 At Sr 7. |
| Jun 25, 8:40 PM EDT | TSTM WND DMG | 1 Nne Fort Valley, GA | Report and photo of downed power lines. |
| Jun 25, 8:45 PM EDT | NON-TSTM WND GST 45 | 1 W Jeffersonville, GA | Mesonet station UGA07 Jeffersonville. |
| Jun 25, 8:53 PM EDT | TSTM WND GST 56 | 1 S Middle Georgia Regi, GA | ASOS station KMCN Macon. |
| Jun 25, 8:55 PM EDT | TSTM WND GST 55 | 1 Se Robins Air Force B, GA | AWOS station KWRB Warner Robins Af. |
| Jun 25, 8:59 PM EDT | TSTM WND DMG | 5 Sse Chappells Mill, GA | Tree downed along Blackshear Ferry Road and Hwy 338. |
| Jun 25, 9:02 PM EDT | TSTM WND DMG | 3 Ne Dudley, GA | Tree downed along Old Macon Road and Hwy 338. |
| Jun 25, 9:05 PM EDT | TSTM WND DMG | 1 Nw Dudley, GA | Tree down along Wayne Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 6:26 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1070 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
584
WUUS52 KFFC 260027
SVRFFC
GAC021-023-079-091-093-153-175-193-225-235-269-289-319-260115-
/O.NEW.KFFC.SV.W.0241.230626T0027Z-230626T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
827 PM EDT Sun Jun 25 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northwestern Laurens County in central Georgia...
Northwestern Dodge County in central Georgia...
Southeastern Bibb County in central Georgia...
Houston County in central Georgia...
Southern Wilkinson County in central Georgia...
Macon County in west central Georgia...
Northwestern Pulaski County in central Georgia...
Twiggs County in central Georgia...
Northern Dooly County in central Georgia...
Bleckley County in central Georgia...
Peach County in central Georgia...
Southeastern Crawford County in central Georgia...
Central Taylor County in west central Georgia...
* Until 915 PM EDT.
* At 826 PM EDT, severe thunderstorms were located along a line
extending from near Tuckers Crossroad to Sand Bed to Garden Valley,
moving south at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dublin, Perry, Fort Valley, Cochran, Hawkinsville, Butler,
Oglethorpe, Jeffersonville, Irwinton, Warner Robins, Centerville,
Byron, Unadilla, Montezuma, Chester, Marshallville, Reynolds,
Dexter, Dudley and Byromville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3219 8413 3223 8414 3223 8422 3229 8422
3230 8426 3237 8425 3237 8427 3264 8429
3266 8385 3284 8297 3245 8295 3219 8366
TIME...MOT...LOC 0026Z 337DEG 47KT 3273 8292 3246 8361 3245 8411
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AlbrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:06 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 25, 8:06 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 806 PM EDT Sun Jun 25 2023 ...New 00Z Aviation Discussion... .SHORT TERM... (This evening through Monday) Issued at 338 PM EDT Sun Jun 25 2023 The MCS that has been discussed over the last several days has transpired and is currently making its way through Tennessee while thunderstorms are also beginning to fire across northern Alabama. As is typical for summertime convective complexes, guidance has had quite varying solutions on its evolution. While considerable uncertainty has plagued this forecast over the last couple of days, strong enough signals in the trends have given some degree of confidence that the areas along and north of I-85 will incur the most impacts from the MCS this afternoon and evening before it fizzles out over central Georgia. While the best instability is to our west, SBCAPE around 1000-2000 J/kg across north and west Georgia (with a few pockets above 2000 J/kg over far northwest Georgia), DCAPE over 1000 J/kg, and 700-500mb lapse rates over 6.5 C/km will result in concerns over damaging wind gusts up to 60 mph and quarter sized hail in the strongest storms this afternoon and evening. SPC has appropriately placed the areas along and north of I-85 in a Slight Risk for severe storms with a Marginal Risk extending further southeast between I-85 and a line from Stewart County to Warren County. At the time of writing, a Severe Thunderstorm Watch has been issued for several counties in North Georgia where additional counties downstream may be added depending on how the severe threat evolves. While it remains to be seen how the round of thunderstorms this afternoon and evening will play out exactly, there is growing confidence that the next push during the early morning hours could produce isolated showers and thunderstorms during the morning commute for the metro areas. As the front continues to make its way further south throughout the day, areas primarily along and south of I-85 tomorrow afternoon could see strong to severe thunderstorms with the metro Atlanta area remaining on the northern fringe of the potential thunderstorm activity tomorrow. Instability tomorrow afternoon will be favorable to support updrafts with widespread 1500- 2000 J/kg of SBCAPE over the forecast area and lapse rates again trending between 6.5-7.5 C/km. For now, nearly the entire CWA with the exception of a small area in northwest Georgia is included in a Marginal Risk for severe storms on Monday where damaging wind gusts and quarter sized hail will again be the primary hazards. While confidence has increased in the potential for isolated to scattered showers and storms tomorrow, have limited PoPs to a high end chance as recent trends have backed off on widespread coverage. KAL && .LONG TERM... (Tuesday morning through next Saturday) Issued at 338 PM EDT Sun Jun 25 2023 As the long term period begins on Tuesday, an amplified mid level ridge will be positioned over the central CONUS, extending as far north as southern Canada. An occluded low pressure system will also be centered over the Great Lakes, with troughing extending south and east along the Atlantic coast. This synoptic setup will keep Georgia underneath northwesterly flow aloft between these two features. On Tuesday, the cold front extending from the aforementioned low will sink into south-central Georgia, while surface high pressure meanwhile builds into the eastern CONUS. While there is not expected to be much impact on high temperatures behind the front (with afternoon highs reaching into the upper 80s to low 90s on Tuesday), dewpoints are expected to drop into the low 60s across north Georgia. Chances for isolated to scattered showers and thunderstorms are expected to be confined to central Georgia, closest to the frontal boundary, on Tuesday afternoon. Dewpoints will be fairly low for this time of the year on Wednesday, but temperatures will begin to gradually warm, with afternoon highs a couple of degrees warmer than Tuesday. Mid-range guidance indicates that that a couple of disturbances traversing the NW flow could move through the Deep South, which could help support thunderstorm development in spite of the relatively dry surface conditions. At this time, PoPs remain low on Wednesday as these disturbances are progged to stay to the west of Georgia and subsidence of drier air aloft will also serve to limit diurnally- driven convection. However, remember that the northwesterly upper flow will remain active through the end of the week, and is notorious for surprises this time of the year that are not well- resolved by synoptic models. Low-level ridging will build eastward into the forecast area on Thursday and Friday, pushing the old frontal boundary back to the north as a warm front and continuing the warming trend through the end of the period. By the end of the work week and into the weekend, high temperatures are forecast to range from 5-10 degrees above climatological normals. Temperatures are currently anticipated to be hottest on Friday afternoon - in the upper 90s across the majority of the area. Furthermore, heat index values during this time could reach or exceed Heat Advisory criteria, especially in central Georgia. With these hot temperatures and dewpoints recovering into the upper 60s to low 70s, better coverage of diurnally-driven thunderstorms will be favored late in the week and going into next weekend. King && .AVIATION... (00Z TAFS) Issued at 741 PM EDT Sun Jun 25 2023 Winds will move back to the W to SW quickly as thunderstorms continue south away from ATL. TSRA will remain until around 01Z BKN deck around 5kft likely in place behind it for a bit before it may begin to scatter out. Forecast gets challenging for the morning. MVFR cigs expected in the morning hours ahead of cold front. Unclear if storms will be able to reform after line that moved through the evening. Winds tomorrow will be stronger after front passes, W from 8-13 kts with gusts that could reach 20 kts or higher. //ATL Confidence...00Z Update... Medium confidence in TSRA and morning cigs. High all others. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 70 90 69 90 / 20 50 30 0 Atlanta 71 89 71 90 / 30 50 30 0 Blairsville 64 84 61 82 / 50 40 30 0 Cartersville 68 90 67 90 / 40 50 20 0 Columbus 72 91 73 93 / 40 50 40 20 Gainesville 70 88 69 87 / 30 40 30 0 Macon 72 92 72 93 / 50 50 40 10 Rome 69 92 67 91 / 50 40 10 0 Peachtree City 69 90 69 91 / 30 50 30 10 Vidalia 73 92 74 92 / 50 50 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KAL LONG TERM....King AVIATION...Lusk
Hazardous weather outlook, Jun 25, 6:35 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 635 PM EDT Sun Jun 25 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-262245- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 635 PM EDT Sun Jun 25 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... A Severe Thunderstorm Watch is in effect for portions of north and central Georgia until 1 AM EDT. A large cluster of thunderstorms is positioned roughly across the I-20 corridor, and will continue moving southward this evening. Some storms embedded within this cluster will be strong to severe. The primary severe weather hazards would be damaging wind gusts and hail. Frequent lightning and locally heavy rain can also be expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Another round of thunderstorms is expected on Monday ahead of and along a cold front. Some storms may become strong to severe, capable of producing damaging wind gusts, frequent lightning, and locally heavy rainfall. Isolated thunderstorms will be possible in the afternoon and evening Thursday and Friday, followed by scattered through Saturday. Hot and humid conditions Thursday through Saturday will lead to heat index values over 100 degrees across the majority of the area, and over 105 degrees in portions of central Georgia. If spending time outdoors, be sure to stay hydrated, wear lightweight clothing, and take plenty of time to rest. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Jun 25, 8:08 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
808 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Dmg 1 SSE Kirkwood 33.74N 84.32W
06/25/2023 DeKalb GA NWS Employee
Large oak tree fell at Pennington Pl SE and
Lomita Rd SE.
&&Special weather statement, Jun 25, 8:09 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
809 PM EDT Sun Jun 25 2023
GAZ079>083-093>096-260045-
Macon GA-Peach GA-Taylor GA-Bibb GA-Houston GA-Crawford GA-
Bleckley GA-Talbot GA-Twiggs GA-
809 PM EDT Sun Jun 25 2023
...Strong thunderstorms will impact portions of northern Macon,
southern Bibb, Twiggs, northwestern Bleckley, Peach, Houston,
southern Crawford, southeastern Talbot and Taylor Counties through
845 PM EDT...
At 809 PM EDT, a line of strong thunderstorms was along a line
extending from near Huber to Howard, and moving south at 35 mph.
HAZARD...Winds 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Perry, Fort Valley, Butler, Jeffersonville, Roberta, Warner Robins,
Centerville, Byron, Marshallville, Reynolds, Ideal, Danville,
Junction City, Allentown, Robins AFB, Marion, Robins Air Force Base,
Houston Lake, District Path and Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central and west central Georgia.
&&
LAT...LON 3237 8425 3237 8432 3240 8432 3238 8435
3243 8436 3242 8439 3248 8441 3249 8443
3254 8445 3256 8445 3256 8447 3265 8449
3280 8335 3257 8322 3240 8355 3231 8426
TIME...MOT...LOC 0009Z 341DEG 31KT 3274 8351 3261 8439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AlbrightLocal storm report, Jun 25, 8:17 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
817 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 1 N Gainesville 34.32N 83.82W
06/25/2023 Hall GA Public
Oak tree down on Cumberland Valley Road.
&&
KALLocal storm report, Jun 25, 8:18 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
818 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM Tstm Wnd Dmg 1 NNE Eastville 33.90N 83.50W
06/25/2023 Oconee GA Public
Tree down on Rocky Branch and Old Waverly
way.
&&Local storm report, Jun 25, 8:21 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
821 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM Tstm Wnd Dmg 4 W Wesleyan 32.88N 83.78W
06/25/2023 Bibb GA Broadcast Media
Media report of trees and powerlines down at
Lamar Road and Zebulon Road.
&&
KALLocal storm report, Jun 25, 8:27 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
827 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM Tstm Wnd Dmg 3 SSW Louise 33.04N 84.95W
06/25/2023 Troup GA Emergency Mngr
Around 30 trees reported down across Troup
county.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:09 PM EDT | Special Weather Statement | FFC | Crawford, Houston, Macon, Peach, Taylor, Twiggs | 36 min |
| Jun 25, 8:18 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Marion, Muscogee, Schley, Talbot and 1 more | 42 min |
| Jun 25, 8:29 PM EDT | Special Weather Statement | FFC | Jefferson, Johnson | 31 min |
| Jun 25, 8:46 PM EDT | Special Weather Statement | FFC | Johnson | 29 min |
| Jun 25, 8:53 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Macon, Marion, Muscogee, Schley, Stewart and 3 more | 52 min |
| Jun 25, 8:58 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Crisp, Dodge, Dooly, Houston, Laurens and 2 more | 47 min |
| Jun 25, 9:06 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 24 min |
| Jun 25, 9:25 PM EDT | Special Weather Statement | FFC | Emanuel, Montgomery, Treutlen | 35 min |
| Jun 25, 9:27 PM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dodge, Dooly, Laurens, Pulaski, Telfair and 2 more | 63 min |
| Jun 25, 9:57 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 33 min |
| Jun 26, 4:07 AM EDT | Special Weather Statement | FFC | Towns, Union | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.